Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Suffering from constipation after angioplasty. Relieves with enema. Taking Duphalac. Any natural remedy?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
My father is 67 and has undergone angioplasty six months back. He is since suffering from constipation, on and off. He takes enema which is very useful. The doctor has prescribed Duphalac. Is there another good way to get rid of constipation? Any help..
Posted Mon, 21 May 2012 in Constipation
Answered by Dr. Ketan Vagholkar 1 hour later
Thanks for writing in.
Constipation is a known accompaniment of heart disease. It is detrimental to the heart as straining at stools puts extra strain on the heart. Daily enemas are not good as with time the bowel will refuse to move without an enema. Duphalac or lactulose is physiologically a good medication as it lowers the bowel pH and causes good evacuation at the same time. It does not have significant side effects. I would suggest the following
1. Take a fixed dose of duphalac every night
2. Have a good amout of warm water to drink throughout the day as permitted by your cardiologist.
3. Take plenty of XXXXXXX leafy vegetables in every meal
4. Avoid constipating dietary items
5.Take bananas everyday if you aren't diabetic.

This plan would be the best for your dad. Using newer laxatives or purgatives is not advisable as it can cause a condition called cathartic colon or even at times colonic pseudoobstruction which are difficult to manage.
With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor